66.5K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Anyone else about to lose their safety net?

8 REPLIES 8
topsymo
Member

Re: Anyone else about to lose their safety net?

Hi Hazel- thanks for your comment and response.
I have been a lot luckier than some folk with Arimidex as my hot flushes have not been horrendous and they have decreased with time (does that indicate that the drug is no longer working so effectively?) I do think that all our side effects and reactions tend to be played down by the oncologists- I assume because the treatmrnt we receive is pretty 'broad -brush' and they don't have any suggestions if we 're not happy other than to suggest we change to an alteranitve drug- which may well bring other probs..........
I know we are all grateful for the treatment we have received (horrendous though it was) as we have to beleive that it will save us from a premauture death - but it is hard to put the months/years of treatment behind us and get on with our lives when side effects of daily drug-taking mean that we are still having to see hospital staff and our GPs more than we would like.
My own problem has been very poor hair growth after Taxotere- a problem shared by many more people than the oncs will acknowledge. It is routinely played down,if it is mentioned at all, prior to chemotherapy and its never mentioned that oestrogen-suppressing drugs will also inhibit hair re-growth in older women.
Even BCC's own web site says that "prolonged hair loss has been reported in a very small number of cases with some (chemotherapy) drugs" Shame more people didn't report it then, is my response to that! There is certianly plenty of anectodal information on the subject & many comments about poor hair re-growth on these forums, over recent years.
I AM sorry about your on-going problems with Letrazole- as you say, it is one of the gold star drugs but your side effects sound horrid.

hazelmary
Member

Re: Anyone else about to lose their safety net?

Topsymo
I was very interested in your post as although I'm not on Arimidex but on Letrozole.
I had 5 years of Tamoxifen and now on year 4 of 5 years of Letrozole. It was to be 3 but then my Onc decided that it should be 5. Afraid to say it but had no problems with Tamoxifen but its quite different with Letrozole, problems with mouth etc, diagnosed with Burning Mouth Syndrome last year which seems to be the result of a reduction of Oestrogen which shows I suppose that the drug is working, I also get also acid reflux .
My Onc did allow me 6-8 weeks off Let last year and things did improve but he will not be convinced that Let is causing the problem. I have tried but without success to find trials showing the effect of Let for 5 years AFTER 5 years of Tamoxifen. My Surgeon who I still see has said that the jury is out with regard to timescales. I do realise that Letrozole is a very good drug.
So here I am with 15 months to go and am counting the days, I have been reasured that I have "banked" the benefits of both drugs.
Will I stay on it for the next year, don't know but I guess what I find frustrating is that my Onc has never really wanted to know about the side effects and I know that all drugs have side effects but it has got to the point that I am on drugs to treat the side effects of other drugs and they in turn cause side effects.
I am grateful that these drugs are available, but sometimes they just get you down I suppose.
Hazel

topsymo
Member

Re: Anyone else about to lose their safety net?

After nearly 4 years on Arimidex - and with my Oncologist's agreement (if not his blessing), I recently came off Arimidex for a period of 3 months to see if that would help with my worsening arthritic problems.
It was a long shot and actually didn't help the arthritis but the onc did tell me that there had been NO research on the efficacy or otherwise of taking Arimidex beyond 5 years - and even that time span was somewhat arbitrary. The studies that had been done have shown that taking it for 3 years produces better outcomes than taking it for only 1 or 2, but above the 3 year figure, there were no studies as to whether 4 or 5 or 6 years was the magic number.
I am now back on my daily dose of Arimidex (and the hot flushes and night sweats have returned!) but I certainly won't be worrying about givng it up in Jan of 2014- roll on the day! I'm 70 now and just want to get on with making the most of life , putting BC behind me and like Road Runner, will be only too pleased to be finally out of treatment. i really don't look on Arimidex as a safety net any more- just a pill that I'd rather not take.

RoadRunner
Member

Re: Anyone else about to lose their safety net?

I finished five years of tamoxifen last October. I asked about going on to an AI (this was before the research about being on tamoxifen for 10 years came out) but my onc was adamant that there was no benefit to this. I didn't understand why, but couldn't pin her down to my satisfaction. Adjuvant online said there was a benefit. So nothing since October. I was a bit worried about losing the safety net (although looking forward to the hot flushes stopping, not that they have but that's another story), but once I stopped taking them I found I was no longer worried. Quite the reverse, it is a relief now to have stopped, to finally be out of treatment after all these years.

Guest user
Not applicable

Re: Anyone else about to lose their safety net?

Hi
Yes, like you I'm approaching the 5 year mark and am pretty scared of stopping femara. I had a chat to the onc about staying on longer but she said I don't need it now and that there's no evidence to show any benefit from carrying on.
I had nodes invloved and was hoping that she would give me a bit longer, but I have great confidence in my onc and will stop.
Just hope I can get rid of this extra weight that I've put on.
It is strange losing that safety net though (and a bit scary).
lolly73
Member

Re: Anyone else about to lose their safety net?

I did 3.5 years on tamoxifen and then 1.5 years aromasin after ovary removal. The drugs have caused osteopenia (I'm only 39) and severe carpal tunnel syndrome, so as my cancer had no node involvement, they are happy for me to stop at 5 years.
Its just scary not taking that pill after 5 years!

chascat
Member

Re: Anyone else about to lose their safety net?

Hi Lolly, I've also heard there is benefit to staying on hormone treatment for ten years, I know a couple of ladies who have been told by their oncs they'll be staying on it for 10 years, my gp also told me the other day there was an article in the British Medical Journal supporting this x

Everton_babe
Member

Re: Anyone else about to lose their safety net?

Hi
Great to hear you have got your 'gold star' for 5 years!!I have heard that some consultants are offering between 7-10 years as latest reseach has found that its the later years which provide the most protection. Hope you get to have a chat with your team to see if this is the case, as I know the thought of loosing that 'comfort blanket' is pretty scary.
Good luck
Cathie

lolly73
Member

Anyone else about to lose their safety net?

I was dx on 21.2.08 which means i am approaching my 5 years!
This is obviously great but it also means stopping hormone treatment.
Anyone else scared of stopping in case it comes back?